Format

Send to

Choose Destination
See comment in PubMed Commons below
Am J Respir Crit Care Med. 1999 Oct;160(4):1361-5.

Pulmonary infiltrates after cytokine therapy for stem cell transplantation. Massive deposition of eosinophil major basic protein detected by immunohistochemistry.

Author information

1
Division of Pulmonary and Critical Care, The Johns Hopkins University School of Medicine, Baltimore, Maryland, USA.

Abstract

Interleukin-2 (IL-2), a product of activated T-cells, is now being used in a number of protocols for cancer immunotherapy. In one stem cell transplantation protocol for breast cancer, IL-2 is used together with interferon-gamma (IFN-gamma) and cyclosporine to stimulate a graft-versus-tumor response and improve the likelihood of a prolonged remission. We present the case of a patient who developed peripheral eosinophilia, perihilar infiltrates, and hypoxemia after autologous stem cell transplantation and the use of recombinant IL-2 and IFN-gamma. Histologic analysis of transbronchial lung biopsies demonstrated a few eosinophils within the bronchial submucosa. Immunostaining using antibodies directed against eosinophil major basic protein (MBP), however, revealed massive extracellular deposition of this toxic granule protein throughout the lung parenchyma. IL-2 therapy is well known to induce a peripheral eosinophilia and to be associated with the capillary leak syndrome characterized by weight gain, edema, and oliguria. The findings noted in this case report suggest that the eosinophil activation that accompanies immunologic therapy with IL-2 can result in direct toxicity to the lung and a localized vascular leak syndrome. This syndrome should be considered in the differential diagnosis of pulmonary infiltrates that occur acutely after bone marrow transplantation with cytokine augmentation.

PMID:
10508829
DOI:
10.1164/ajrccm.160.4.9902048
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Atypon
    Loading ...
    Support Center